Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 196, NWS Topeka, KS

August 27, 2003Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 27, 2003, 6:03 PM CDT for Brown County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 6:03 PM CDT (23:03 UTC)
Expired
Aug 27, 2003, 6:45 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Brown County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS53 KTOP 272303
SVRTOP
KSC013-272345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS

* UNTIL 645 PM CDT

* AT 6 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS 7 MILES NORTHWEST OF THE KICKAPOO RESERVATION
  AND OVER HORTON...OR ABOUT 15 MILES SOUTHWEST AND SOUTH OF 
  HIAWATHA...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  POWHATTAN
  EVEREST
  WILLIS
  FAIRVIEW
  HIAWATHA
  MORRILL
  ROBINSON

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3965 9577 3966 9535 3994 9539 3993 9577

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:20 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 27, 4:20 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
420 PM CDT WED AUG 27 2003

MAIN PROBLEM IS TIMING FOR FNT AND WHEN TO DMSH PCPN CHCS.

WAVE OVER ERN PACIFIC APPEARS WILL BE KEY TO TIMING OF END TO PCPN.
GFS CONTS FAST TREND TO ENDING PCPN BY FRIDAY. PREFER A SOMEWHAT
SLOWER MVMT PER ETA/EURO MODEL. THUS WILL DMSH PCPN CHCS FROM NORTH
TO SOUTH BEGINNING FRIDAY NIGHT THEN EXITING SERN PTN SATURDAY.

WELCOME COOLDOWN CONTS ON TRACK FOR THE WEEKEND. CLOUDS AND PCPN MAY
HAVE FRIDAY MUCH COOLER WITH DEEPER COOLER AIR OVR THE WEEKEND.
LATEST RUN OF GFS HAS AFOREMENTIONED UPPER SYSTEM HOLDING WEST AND
EURO/UK DO SAME INTO THE WEEKEND. WILL THUS BACK OFF WITH PCPN FM
EARLIER FCST ON SATURDAY. NEXT WEEK CONTS A BIT PROBLEMATIC WITH
WEAK WAVES EMBEDDED IN QUASI-ZONAL FLOW. CERTAINLY HIGH PLAINS WILL
BE SUSCEPTIBLE TO PCPN NEXT WEEK. A MATTER OF HOW FAR EAST IT ROLLS
IS MAIN QUESTION NOW. FOR THIS FCST...WILL HOLD OFF WITH ANY MENTION
OF PCPN NEXT WEEK GIVEN PROBLEMS/LACK OF 00Z RUNS. NEW 00Z RUNS MAY
SUGGEST SOME CHGS IN NEXT WEEKS DRY FCST.

IN THE SHORTER TERM...DIFFICULT TO GET A HANDLE ON ANY FOCUSING
MECHANISM TONIGHT. UPPER SYSTEM DRIVING CURRENT CONVECTION AND THIS
CONVECTION MAY BE SLOW TO DMSH WITH THE UPPER SUPPORT. OTHERWISE
20% POPS AT BEST SHOULD COVER SITUATION THIS EVENING. ETA/EURO
PREFERRED MODELS AFTER TNGT. KAIN-FRITSCH ALSO HELPFUL THROUGH
FRIDAY AFTN AS IT BETTER DEFINES AREAS OF CONVECTION. THUS, APPEARS
NRN BORDER MAY BE DRYING OUT...AT LEAST ON THE SURFACE...BY 06Z
SATURDAY. LATEST GRIDS REFLECT THIS. SLOWLY SHIFT PCPN AREA SOUTH
FRIDAY NIGHT AND EARLY SATURDAY. APPEARS ANOTHER ROUND OF CONVECTION
IS LIKELY ON SATURDAY BUT IT APPEARS TO BE FAR ENOUGH REMOVED TO THE
SOUTH OF CWA TO PRECLUDE MENTION OF POPS LATER SATURDAY.

.TOP...NONE
Hazardous weather outlook, Aug 27, 4:42 PM CDT, 1 hour 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. THE MAIN THREAT WILL BE
LIGHTNING...BUT SEVERAL OF THE STORMS COULD PRODUCE
BRIEF...STRONG...DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN EXPECTED ON THURSDAY...MAINLY OVER
NORTHCENTRAL KANSAS. THE STORMS SHOULD OVERSPREAD ALL THE AREA
THURSDAY NIGHT. THESE STORMS COULD BE SEVERE WITH DAMAGING WIND AND
LARGE HAIL. THUNDERSTORMS MAY LINGER THROUGH FRIDAY...BUT GRADUALLY
DIMINISH...THEN END...FROM THE NORTH...FRIDAY NIGHT AND SATURDAY.

THE HEAT INDEX WILL RISE TO THE 100 TO 105 DEGREE RANGE THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 27, 4:55 PM CDT, 1 hour 8 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-280345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT WED AUG 27 2003

THE HEAT INDEX WILL AGAIN RISE TO THE RANGE OF 100 TO 105 DEGREES
THURSDAY AFTERNOON. PERSONS SPENDING AN EXTENDED TIME OUTDOORS
SHOULD REMEMBER TO DRINK LOTS OF FLUIDS...AND WEAR LIGHT
COLORED...LOOSE FITTING CLOTHING WHERE POSSIBLE. TAKING FREQUENT
BREAKS IN THE SHADE WOULD ALSO BE A GOOD IDEA.

THURSDAY WILL BE THE LAST HOT DAY FOR A WHILE.

THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA THURSDAY NIGHT INTO
FRIDAY. THIS WILL BE THE BEST CHANCE FOR PRECIPITATION WEVE SEEN IN
QUITE SOME TIME. THE CLOUDS AND PRECIPITATION WILL MEAN COOLER
TEMPERATURES BY FRIDAY...AND...LIKE WE HAVE BEEN ADVERTISING SINCE
LAST WEEKEND...THE BREAK IN THE HEAT SHOULD CARRY THROUGH THE
HOLIDAY WEEKEND WITH HIGHS IN THE LOWER 80S...SOME 15 TO 20 DEGREES
COOLER THAN WHAT WE HAVE HAD LATELY.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.